Fourteen babies in the neonatal intensive care unit of Christus Spohn Hospital South were given overdoses of the pediatric version of the blood thinner Heparin, hospital officials said.

The error in the dosage of the medicine, used to flush intravenous lines to prevent blood clots from forming, was discovered Sunday night by hospital nurses who noticed abnormalities in lab tests, said Spohn CEO Bruce Holstein. They discontinued its use immediately and gave newborns who needed it different medications.

Officials said two babies have been released since the discovery was made and the others were being monitored carefully. Holstein told the Corpus Christi Caller-Times for a story in Tuesday's editions that the babies' reactions to the overdoses varied, and he did not know details about effects.

It was unclear how much over the recommended dose was given to the 14 patients in the neonatal intensive care unit. There is a standard dose for newborns, Holstein said, and the dosage depends on the number of intravenous lines and the number of times those lines are flushed.

Pharmacy operations were halted temporarily Monday. He said the error was believed to have happened in the pharmacy when the medicine was mixed.

Holstein said hospital staff would report the incident to the Joint Commission on Accreditation of Healthcare Organizations, an independent, nonprofit agency that accredits and certifies more than 15,000 hospitals in the U.S.